Missouri, 2015

Flash Flood and Hail in Missouri, August 4 to 5, 2015

August 4 to 5, 2015 · NWS SGF · 3 events in 3 counties and zones

Isolated and slow moving thunderstorms produced localized heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated and slow moving thunderstorms produced localized heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 1:37 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 4, 1:37 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT TUE AUG 4 2015

.SYNOPSIS...
ISSUED AT 0237 PM CDT TUE AUG 04 2015

MCV WAS PUSHING EAST-NORTHEAST ACROSS NORTHEAST OKLAHOMA INTO
SOUTHWEST MISSOURI EARLY THIS AFTERNOON. MEANWHILE A SURFACE
BOUNDARY WAS SLOWLY SHIFTING SOUTH-SOUTHWEST INTO CENTRAL MISSOURI
INTO OUR NORTHERN CWA. CLOUD COVER HAS KEPT TEMPERATURES IN THE
80S SO FAR TODAY AND WITH SHOWERS MOVING INTO WESTERN MO,
TEMPERATURES WERE IN THE UPPER 70S TO MID 80S THERE.

UNSETTLED WEATHER IS EXPECTED DURING THE MIDDLE PORTION OF THE
WEEK AND FOCUS WILL BE CENTERED ON THE RISK OF STRONG TO SEVERE
THUNDERSTORMS ALONG WITH FLOODING TONIGHT THROUGH WEDNESDAY NIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 0237 PM CDT TUE AUG 04 2015

MCV WILL SHIFT ACROSS THE AREA TONIGHT WHILE THE SURFACE BOUNDARY
SHIFTS SOUTHWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD TONIGHT ACROSS THE AREA WITH SEVERAL FORCING
MECHANISMS IN PLACE.

THINGS WILL BECOME MORE INTERESTING AS WE HEAD INTO WEDNESDAY,
ESPECIALLY IF EXPECTED NIGHTTIME AND MORNING CONVECTION CLEARS TO
THE EAST. MODELS ARE DEVELOPING SOME SURFACE BASED INSTABILITY
WITH CAPES FROM 2000-4000 J/KG DURING THE AFTERNOON/EVENING AND
START TO BRING IN 35 TO 40 KTS OF 0-6KM BULK SHEAR DURING THAT
SAME TIME FROM IN FROM THE NORTHWEST. IF THE INSTABILITY CAN
MATERIALIZE, THERE WILL BE A RISK OF SEVERE STORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS. RIGHT NOW, WE ARE MAINLY
FOCUSING OVER THE WESTERN 2/3 OF THE CWA FOR THE SEVERE WEATHER
POTENTIAL, WITH LARGE HAIL, DAMAGING WIND AND WE CAN'T RULE OUT AN
ISOLATED TORNADO.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL, THERE WILL BE A HEAVY
RAIN RISK AND THE POTENTIAL FOR FLASH FLOODING. WE ARE GOING WITH
TWO TO THREE INCHES OF RAIN OVER OUR NORTHERN AND EASTERN CWA AND
WILL GO WITH A FLASH FLOOD WATCH STARTING AT 12Z WED AND
CONTINUING THROUGH 12Z THU.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 0237 PM CDT TUE AUG 04 2015

ANOTHER WAVE OF ENERGY WILL SHIFT INTO THE AREA LATE THURSDAY INTO
THURSDAY NIGHT AS THE FORECAST AREA WILL REMAIN TO THE NORTHEAST
OF THE UPPER LEVEL RIDGE. THIS WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS TO THE AREA. THE RIDGE IS EXPECTED TO AMPLIFY AND
BUILD MORE INTO THE REGION BY LATE IN THE WEEK INTO THE WEEKEND,
BUT MAY STILL HAVE PRECIPITATION CHANCES OVER OUR NORTHEAST CWA ON
THE NORTHEAST PERIPHERY OF THE RIDGE. TEMPERATURES SHOULD AGAIN BE
ON THE RISE AS THE RIDGE BUILDS BACK INTO THE AREA AND WILL START
TO SEE HEAT INDEX VALUES CREEP BACK INTO THE POTENTIAL ADVISORY
CRITERIA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1230 PM CDT TUE AUG 04 2015

AN AREA OF SHOWERS OVER EASTERN KANSAS AND OKLAHOMA WILL
MOVE INTO THE AREA THIS AFTERNOON. ADDED VICNITY SHOWERS TO
ACCOUNT FOR THIS ACTIVITY. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE THEN POSSIBLE LATE THIS EVENING AS A FRONTAL BOUNDARY MOVES
INTO THE AREA. HARD TO PINPOINT EXACT TIMING AT THIS JUNCTURE
THEREFORE WENT WITH PROB30. A BRIEF BREAK IS POSSIBLE TOMMORROW
MORNING BEFORE ADDITIONAL ACTIVITY DEVELOPS OVER THE AREA.
CONDITIONS OVERALL WITH BE VFR THROUGHOUT THE PERIOD, HOWEVER ANY
THUNDERSTORMS WILL CAUSE A DROP TO MVFR-IFR. WINDS OUTSIDE OF ANY
THUNDERSTORMS WILL PRIMARILY BE LIGHT OUT OF THE SOUTHWEST.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...LINDENBERG
SHORT TERM...LINDENBERG
LONG TERM...LINDENBERG
AVIATION...BURCHFIELD
Hazardous weather outlook, Aug 4, 11:51 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT TUE AUG 4 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ALTHOUGH
  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE
  STORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY
  DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO
  THURSDAY. THERE WILL BE AN ELEVATED POTENTIAL FOR SEVERE
  THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WITH THE MAIN
  THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
  TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY
  RAINFALL WILL BE POSSIBLE AND ANY TRAINING OF STORMS OVER THE
  SAME AREA COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The radar

The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pulaski

When
August 4, 2:07 PM CST
Where
Pulaski County, 1.49 mi NNW of Devils Elbow
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -92.080

Thunderstorm Wind, Camden

When
August 4, 7:00 PM CST
Where
Camden County, Sunrise Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.180, -92.780

Several large trees were blown down around the Sunrise Beach area.

Flash Flood, Greene

When
August 5, 10:07 AM CST to 12:07 PM CST
Where
Greene County, 2.04 mi N of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.230, -93.298

Several streets and low lying areas experience flash flooding around the Springfield metro area. The 1200 block of Mount Vernon Road was flooded with at least a foot of water over the road. Grant and Commercial Street was flooded and almost impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585459, 585454, 585458.